Apr 13, 2010
Dr. Bob, Good news! I finally broke the magic number of 200 as far as t-cells and vl is still under 75. Is that a new base number? I always thought it was under 50, guess it really doesn't matter. I read your response and as of today all of my numbers are excellent, in fact I don't think my total cholesterol has ever been below 153. I have spoken with my ID doc about these issues and we are going to look at a few other things as well although she seems a bit hesitant to try a bunch of different things now. I suppose it will be issue at a time. I guess my question is this, hope you can answer it: Is neuropathy primarily something that will affect your limbs or has it been found in consistent mid-back pain. It does not radiate out in my back but concentrated in the same area on the spine (had x-rays today to investigate). I have had no injuries/sprains, etc. but this has been going on for about three months now. I have changed mattresses and shoes but still no relief. Any ideas?
Response from Dr. Frascino
Congratulations on breaking the 200 threshold! Regarding HIV plasma viral load tests, different assays have different lower limits of detectability. The test you had apparently could detect virus at the 75 copies/ml level. Other tests have lower limits of detection (50, 25 and even lower with some research tests).
I'm glad you discussed the various potential underlying causes of HIV-associated fatigue with your doctor. I also agree a stepwise approach is both wise and appropriate.
Regarding the type of neuropathy most frequently associated with HIV/AIDS, it's distal sensory peripheral neuropathy. It affects the feet and hands first and gradually moves up toward the ankles and wrists. Your back pain would not be consistent with this type of problem. However there are many potential causes for back pain (strain, sprain, herniated disc, etc.). The x-rays are a good first step. Further evaluation with an orthopedist may be warranted.
Tiredness Mar 25, 2010
I have had an AIDS diagnosis since 2007. I have been on Atripla since then and my viral load is less than 50 but my t-cells have not broken the magic mark of 200 (new labs due in April). I have been experiencing extreme exhaustion daily even though I get the recommended 8 hours of sleep per day. I have read about the anemia issue but those numbers are always good. Could there be another reason for this? I have a full-time job but I am concerned that the hours, 1:30P to 10P are the culprit or is this just a natural progression to be expected with the disease. Should I consider going to part-time and not working so much? I am an Engineer in an office building, but the work is not that difficult. What do you think?
Response from Dr. Frascino
HIV/AIDS-associated fatigue is an extremely common and oh-so-annoying complication of being virally enhanced. The cause often turns out to be multifactorial, meaning there is often a number of underlying factors working in tandem to zap our zip. The best approach is to work closely with your HIV specialist physician to uncover all the potentially contributing and underlying causes and then to specifically treat each one. Anemia certainly is a common culprit. It's good that you checked for this. Other common underlying causes include:
1. Psychological problems: depression, stress and anxiety.
2. Medicament side effects: this can be both HIV-related drugs as well as non-HIV prescription medications and over-the-counter products as well. Both drug-drug interactions and drug side effects/toxicity need to be considered.
3. Occult infection: both opportunistic due to your low CD4 count and non-opportunistic as well.
4. Inadequate attention to basic daily requirements, including sleep, rest, exercise and diet.
5. Hormonal imbalances, including low testosterone (hypogonadism), low thyroid hormone level (hypothyroidism) and adrenal insufficiency.
In addition to these, there are many other not-quite-so-common causes, such as sleep apnea, etc. You can read about all the underlying causes in the archives of this forum. We have an entire chapter devoted to the causes of HIV-related fatigue. I'd suggest you check it out and make a list of potential underlying causes. Then talk to your HIV specialist. A bit of cooperative detective work should help identify the underlying problems.
Ultimately, if you remain fatigued after identification and treatment of all the underlying conditions, you could consider having your HIV specialist put you on work restriction or even temporary disability to see if the fatigue improves with removal of work-related stress and a more normal sleeping schedule. There are also symptomatic medications that could be tried, such as Provigil. Again, you can read much more about this in the archives. As you probably guessed, we have a chapter devoted to treatment of HIV-associate fatigue as well.
Good luck. I hope your energy batteries are soon recharged.
herbal tea interaction with atripla
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.